A case report of bilateral optic neuropathy following seasonal influenza vaccination. - GreenMedInfo Summary
[Bilateral optic neuropathy with loss of vision after an influenza vaccination in a patient suffering from mixed connective tissue disease].
Rev Neurol (Paris). 2010 Dec ;166(12):1024-7. Epub 2010 Nov 10. PMID: 21067788
BACKGROUND: Optic neuropathy is a rare adverse reaction to vaccination.
CASE REPORT: A 62-year-old-woman was hospitalized for bilateral optic neuropathy with loss of vision. The symptoms occurred 15 days after a seasonal influenza vaccination. Her past medical history included a mixed connective tissue disease with no immunosuppressive treatment for several years. Investigations did not reveal any obvious cause and the hypothesis of post-influenza vaccination bilateral optic neuropathy was retained although a complication of the connective tissue disease complication could not be ruled out. The patient was given intravenous methylprednisolone 1g daily. At a cumulative dose of 8 g, oral steroids were given and tapered off.
DISCUSSION: Few similar case reports have been described in literature. The causal link between vaccination and optic neuropathy thus remains to be confirmed. Clinicians should however consider this etiology.